News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Urology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Urology Answers List

Forum Name: Urinary tract infections

Question: I still have lower back pain after taking Cephalexin for UTI


 KelCee1987 - Tue Aug 26, 2008 8:56 am

I am a sexually active 21 year old female who has been getting recurrent urinary tract infections for the past 6 years. I am also uninsured. It seems like I'm only UTI-free for a couple weeks after taking antibiotics and it comes back. I wipe front to back and all. Since I don't have insurance, every time I felt a UTI getting worse, I'd take a Cephalexin pill. It seemed like it kept the UTI at bay for a while. Then I ran out of Cephalexin. Last Friday the UTI spread into my kidneys. I had a high fever, lower back pain, chills, the whole nine. I couldn't find a CHEAP place to get it taken care of, so I did what every young person does when they're sick - I called my mom. She actually had almost an entire bottle of Cephalexin from an infection she had last spring (the infection turned out to be a staph infection so the doctor switched her antibiotic). She gave me the bottle of Cephalexin and I took it Friday night. By Saturday morning, the fever was gone and I was feeling better. I have been taking Cephalexin about every 10 hours since Friday night. My urine no longer has the characteristic UTI look and smell. I have no fever. I have no chills. I still have lower back pain. Is this normal? I know I should've just gone to a doctor, but without insurance it's very difficult. Also, should I demand to be put on a low-dose antibiotic treatment all the time?
 Dr. Chan Lowe - Thu Aug 28, 2008 10:43 pm

User avatar Hi KelCee1987,

This is a little bit of a tricky answer. Since you know what is coming, I'll say first that I must strongly advise against taking medications without being under the supervision of a physician and against taking medicines prescribed to others. Ok, enough on that.

When you mention that you are often only UTI free for a couple of weeks, I am wondering if you are ever fully treating the infection. There are a few possibilities. It may be that you are, indeed, fully treating the infection and subsequently getting a new infection. This is relatively common in sexually active women because of the short urethra and the mild trauma to the urethra from intercourse (hence the name honeymooner's urethritis). However, in your case with the infections being so frequent, I wonder if you are partially treating the infection and it is subsequently reemerging after the antibiotics are stopped.

By taking only a pill when symptoms flare you are very likely undertreating the UTI and encouraging resistant bacteria to develop. I would recommend you have a urine culture performed to determine the bacteria causing the infection and the antibiotic sensitivities of the bacteria. At that point, I would recommend a solid ten day course of antibiotics to ensure that the infection is properly and fully treated.

If, after you have been sure the current infection has been fully treated, you continue to get frequent UTI's, some doctors will recommend starting a daily low dose antibiotic course to help prevent recurrent infections.

Also, if sexually transmitted infections are possible, I would recommend being tested for these since they can also present with UTI-like symptoms.

Regarding the insurance issue, there are often clinics in town that can treat patients on a free or reduced fee basis when there is no insurance. Your local health department can help you locate these clinics if needed.

Best wishes. I hope this helps some.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here